Illinois, 2015

Hail and Damaging Wind in Illinois, June 8, 2015

June 8, 2015 · NWS ILX · 2 events in 2 counties and zones

An approaching upper-level disturbance triggered widely scattered thunderstorms across north-central Illinois during the afternoon and evening of June 8th. A few of the cells produced gusty winds of around 60 mph and hail up to quarter-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching upper-level disturbance triggered widely scattered thunderstorms across north-central Illinois during the afternoon and evening of June 8th. A few of the cells produced gusty winds of around 60 mph and hail up to quarter-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 5:42 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 8, 5:42 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT MON JUN 8 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 318 PM CDT MON JUN 8 2015

BAND OF CLOUDS CURRENTLY ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS
WILL SHIFT EASTWARD OVER THE NEXT COUPLE OF HOURS AND PUSH INTO
INDIANA BEFORE SUNSET.  MEANWHILE FURTHER NORTHWEST...A SHORT-WAVE
TROUGH EVIDENT ON 19Z/1PM WATER VAPOR IMAGERY OVER EASTERN IOWA IS
BEGINNING TO TRIGGER A FEW ISOLATED SHOWERS AND THUNDERSTORMS ALONG
THE MISSISSIPPI RIVER.  HIGH-RES MODELS SHOW THIS CONVECTION
EXPANDING EASTWARD THROUGH THE AFTERNOON INTO THE EARLY EVENING.
BASED ON HRRR FORECAST...WILL INCLUDE LOW CHANCE POPS NORTH OF THE
I-70 CORRIDOR THROUGH ABOUT 02Z/9PM WHEN WAVE BEGINS TO EXIT THE
REGION AND DAYTIME INSTABILITY WANES.  AFTER THAT...EXPECT MOSTLY
CLEAR SKIES WITH OVERNIGHT LOW TEMPERATURES IN THE LOWER 60S.

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 318 PM CDT MON JUN 8 2015

A PROGRESSIVE UPPER LEVEL PATTERN WILL RESULT IN WARM, SUMMERLIKE
TEMPERATURES WITH PERIODS OF SHOWERS AND THUNDERSTORMS FROM MID-WEEK
THROUGH THE WEEKEND. A NORTHWEST UPPER LEVEL FLOW WILL RESULT IN DRY
CONDITIONS AND SEASONABLY WARM TEMPERATURES IN THE MIDDLE TO UPPER
80S FOR TUESDAY. HOWEVER, BY WEDNESDAY INCREASING UPPER LEVEL
HEIGHTS/RIDGING WILL RESULT IN TEMPERATURES CLIMBING TOWARD THE
LOWER 90S.

A SHORTWAVE TROUGH DROPPING INTO THE EASTERN GREAT LAKES WEDNESDAY
COULD PRODUCE SOME SCATTERED SHOWERS AND T-STORMS NORTH OF I-74 FROM
NORTHEAST OF  PEORIA TO DANVILLE WEDNESDAY AFTERNOON. DUE TO THE
PROGRESSIVE NATURE OF THE UPPER LEVEL FLOW AND GENERAL FLATTENING OF
THE UPPER LEVEL RIDGE...THE FIRST IN A SERIES OF SHORTWAVE TROUGHS
ARE EXPECTED TO APPROACH CENTRAL IL LATE WEDNESDAY NIGHT THROUGH
THURSDAY.

MORE SUBSTANTIAL UPPER LEVEL ENERGY AS WELL AS AN ABUNDANT SOURCE OF
MOISTURE WILL TAKE AIM AT CENTRAL AND SOUTHEAST IL FRIDAY INTO
FRIDAY NIGHT. NOT ONLY WILL GULF MOISTURE BE PLENTIFUL BUT REMNANT
MOISTURE FROM PACIFIC TROPICAL STORM BLANCA COULD SET THE STAGE FOR
ANOTHER ROUND OF HEAVY RAINFALL. WILL NEED TO KEEP A CLOSE EYE ON
THIS THE NEXT FEW DAYS SINCE MANY RIVERS AND CREEKS ARE ALREADY
FLOODED FROM LAST NIGHTS DELUGE.

WITH UPPER LEVEL RIDGING EXPECTED IN THE SOUTHEASTERN U.S. FROM THE
END OF THE WEEK THROUGH THE WEEKEND...A NEARLY STATIONARY FRONT IS
EXPECTED TO BE IN THE VICINITY OF CENTRAL IL FRIDAY THROUGH SUNDAY.
THIS WILL SET THE STAGE FOR PERIODS OF THUNDERSTORMS AND THE
POTENTIAL FOR MORE HEAVY RAINFALL ON ALREADY SATURATED GROUNDS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 629 PM CDT MON JUN 8 2015

GENERALLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED ACROSS
THE CENTRAL ILLINOIS TERMINALS THROUGH THE 00Z TAF VALID TIME.
ASIDE FROM AN ISOLATED THUNDERSTORM THREAT FOR THE NEXT HOUR OR
TWO, CLOUD COVER WILL BE MINIMAL AND WINDS GENERALLY FAIRLY LIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...MILLER
AVIATION...BAK
Hazardous weather outlook, Jun 8, 2:54 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT MON JUN 8 2015

ILZ027>031-036>038-040>043-047-048-090800-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
354 PM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL LINGER INTO THE EARLY
EVENING. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY THROUGH
SUNDAY...HOWEVER ORGANIZED SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ILZ044>046-049>057-061>063-066>068-071>073-090800-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
354 PM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE I-70 CORRIDOR
THROUGH EARLY EVENING. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL.

FLOODING OF MANY AREA CREEKS AND STREAMS WILL CONTINUE THIS
EVENING...PARTICULARLY ACROSS PARTS OF CHAMPAIGN...VERMILION...AND
EFFINGHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA FRIDAY THROUGH
SUNDAY...HOWEVER ORGANIZED SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

BARNES

In the hours before

Local storm report, Jun 8, 4:04 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CARLOCK                 40.58N 89.13W
06/08/2015  E1.50 INCH       MCLEAN             IL   PUBLIC

            VIA TWITTER

&&

25
Local storm report, Jun 8, 4:24 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 E CONGERVILLE         40.62N 89.15W
06/08/2015  E1.00 INCH       WOODFORD           IL   NWS EMPLOYEE

&&

25
Local storm report, Jun 8, 4:30 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NE BLOOMINGTON        40.51N 88.93W
06/08/2015  M0.75 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Jun 8, 4:31 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 NE NORMAL             40.55N 88.96W
06/08/2015  M0.75 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Jun 8, 4:37 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NE NORMAL             40.55N 88.96W
06/08/2015  M1.00 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Jun 8, 4:39 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HUDSON                  40.61N 88.99W
06/08/2015  M0.50 INCH       MCLEAN             IL   PUBLIC

            VIA FACEBOOK

&&

25

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
June 8, 6:05 PM CST to 6:10 PM CST
Where
McLean County, Chenoa
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.730, -88.720

Thunderstorm Wind, Vermilion

When
June 8, 10:30 PM CST to 10:35 PM CST
Where
Vermilion County, 4 mi W of Catlin
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.070, -87.776

Power lines were blown down on Catlin-Homer Road about 4 miles west of Catlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578814, 578816.